Alert archive / Wyoming / High Wind Warnings in 2023
High Wind Warning 38, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind warning at Oct 17, 2023, 1:16 AM MDT for 4 counties in Wyoming. It took effect at Oct 17, 2023, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 17, 2023, 1:16 AM MDT (07:16 UTC)
- In effect from
- Oct 17, 2023, 12:00 PM MDT
- Expired
- Oct 17, 2023, 7:44 PM MDT
- In force
- 8 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 07:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 7.3 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2554 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
114 WWUS75 KCYS 170716 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 116 AM MDT Tue Oct 17 2023 WYZ106-110-180000- /O.UPG.KCYS.HW.A.0041.231017T1800Z-231018T0900Z/ /O.NEW.KCYS.HW.W.0038.231017T1800Z-231018T0300Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills- Including the cities of Bordeaux, Arlington, and Elk Mountain 116 AM MDT Tue Oct 17 2023 ...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Central Laramie Range and Southwest Platte County and North Snowy Range Foothills Counties. * WHEN...From noon today to 9 PM MDT this evening. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ WYZ116-117-180000- /O.EXT.KCYS.HW.A.0041.231017T1800Z-231018T0300Z/ South Laramie Range-South Laramie Range Foothills- Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 116 AM MDT Tue Oct 17 2023 ...HIGH WIND WATCH NOW IN EFFECT FROM NOON MDT TODAY THROUGH THIS EVENING... * WHAT...West winds 25 to 45 mph with gusts up to 60 mph possible. * WHERE...Central Laramie Range and Southwest Platte County, North Snowy Range Foothills, South Laramie Range and South Laramie Range Foothills Counties. * WHEN...From noon MDT today through this evening. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$
2 follow-up statements
601 WWUS75 KCYS 171922 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 122 PM MDT Tue Oct 17 2023 WYZ106-110-180300- /O.CON.KCYS.HW.W.0038.000000T0000Z-231018T0300Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills- Including the cities of Bordeaux, Arlington, and Elk Mountain 122 PM MDT Tue Oct 17 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Central Laramie Range and Southwest Platte County and North Snowy Range Foothills Counties. * WHEN...From noon today to 9 PM MDT this evening. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ WYZ116-117-180300- /O.CON.KCYS.HW.A.0041.000000T0000Z-231018T0300Z/ South Laramie Range-South Laramie Range Foothills- Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 122 PM MDT Tue Oct 17 2023 ...HIGH WIND WATCH REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * WHAT...West winds 25 to 45 mph with gusts up to 60 mph possible. * WHERE...Central Laramie Range and Southwest Platte County, North Snowy Range Foothills, South Laramie Range and South Laramie Range Foothills Counties. * WHEN...From noon MDT today through this evening. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$
432 WWUS75 KCYS 180144 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 744 PM MDT Tue Oct 17 2023 WYZ106-110-180245- /O.CAN.KCYS.HW.W.0038.000000T0000Z-231018T0300Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills- Including the cities of Bordeaux, Arlington, and Elk Mountain 744 PM MDT Tue Oct 17 2023 ...HIGH WIND WARNING IS CANCELLED... Gusty winds have started to decrease this evening after a peak gust of 55 MPH. Therefore, cancelled the High Wind Warning this evening. $$ WYZ116-117-180245- /O.CAN.KCYS.HW.A.0041.000000T0000Z-231018T0300Z/ South Laramie Range-South Laramie Range Foothills- Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 744 PM MDT Tue Oct 17 2023 ...HIGH WIND WATCH IS CANCELLED... Gusty west to southwest winds will continue this evening, but gusts should remain below 55 MPH. Therefore, the High Wind Watch has been cancelled. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Oct 16, 10:51 PM MDT, 2 hours 25 minutes earlier.
Area forecast discussion, Oct 16, 10:51 PM MDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1051 PM MDT Mon Oct 16 2023
.UPDATE...
Issued at 849 PM MDT Mon Oct 16 2023
No changes are needed for the short term forecast update this
evening. Tranquil weather conditions with weak winds less than
15mph are expected for most locations overnight, with a few
elevated gusts above that possible in the I-80 corridor of the
higher terrain in southeast Wyoming. The approaching weather
disturbance from the north will result in a few mid-level and high
clouds to swing in via northwest flow aloft. Seasonal overnight
lows in the 30s and 40s can be expected, with a couple locations
in the foothills seeing a morning low of only 50 degrees by
daybreak Tuesday.
&&
.DISCUSSION...(Tonight through Sunday)
Issued at 215 PM MDT Mon Oct 16 2023
Key Messages:
1) Well above normal temperatures today and more so Tuesday with
+10 to +20 degrees above normal for high temperatures.
2) Increased wind gusts expected Tuesday afternoon through
Wednesday morning for 8500ft+ plus wind prone/gap wind areas.
High Wind Watch remains in effect. Light/High profile vehicles
should expect challenging driving conditions in select locations.
3) Dry cold front sweeps through Wednesday with returning warmth
and above normal temperatures late week into the weekend. Next
best chance of precipitation will be early next week.
Weather Discussion: RAP analysis combined with latest satellite
water vapor imagery shows ridge of high pressure over the central
and southern Rockies to Intermountain west. This is leading to
pleasant temperatures in the 60s and 70s across the region this
afternoon. Temperatures are expected to be another 5 degrees
warmer tomorrow with slight increase in H7 temperatures in
combination with compressional heating and better downslope wind
mixing ahead of quickly moving Alberta clipper system. Winds will
start to increase as H7-H5 heights tighten quickly Tuesday
afternoon and overnight and ease by Wednesday morning. A High Wind
Watch remains in effect for the Laramie Range/foothills plus
Arlington/Elk Mountain. NBM ensembles indicate a 30-60% chance of
near 50 mph gusts, especially for the higher terrain of the
Laramie Mountains and the Snowys and <10% for gusts greater than
48 knots. NBM 4.2 tends to underforecast winds and looking at the
75 to 90 percentiles, these tend to perform better. Tilted wind
forecast towards these values along with CAG/CPR gradients
increasing above 45-50 dam and peaking in the low 60s. This
typically results in brief wind gusts in the 55-65 mph range.
Deterministic GFS output also indicates a band of 50 knot H7 wind
as well. Will give next shift final word on any possible upgrades
to the High Wind Watch. With the wind component and above normal
temperatures comes elevated to near-critical fire weather
conditions as well. See more below in the fire weather discussion.
Winds will decrease post Pacific cold front that will sweep
through late Tuesday night into early Wednesday morning. H7
temperatures fall from +10-12C to -2C to +2C from Tuesday morning
to Wednesday morning. Highs Wednesday will be 10-15 degrees
cooler but still near average climate wise. The stronger closed
low Alberta clipper system will shift quickly east to the Mid
West and Great Lakes late Wednesday into early Thursday. The
Pacific airmass will not be terribly cold and most of the High
Plains should still remain above freezing through the weekend for
lows. Longwave ridging with weaker NW flow transitioning to more
zonal flow into the weekend will rebound H7 temperatures into the
+8C to +10C range once again with above normal temperatures and
dry conditions persisting. SW flow aloft will more likely early
next week as a deeper trough shifts across the western CONUS per
several deterministic model envelope solutions. To far out for
specifics but next best chance for precipitation and cooler
temperatures will be early next week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1047 PM MDT Mon Oct 16 2023
VFR conditions expected for the forecast period. Light winds
overnight, but expect gusty winds by late Tuesday morning,
particularly in Wyoming. Wind gusts of 30 to 35 knots are likely
in Wyoming, and 20 to 30 knots in Nebraska with high level cloud
cover on the increase. Winds die down after sundown. A cold front
pushing through at the end of the current TAF period will bring
gusty northerly winds to High Plains terminals.
&&
.FIRE WEATHER...
Issued at 215 PM MDT Mon Oct 16 2023
Elevated fire weather conditions today with near-critical
conditions Tuesday. Wind gusts will increase Tuesday afternoon,
especially across the higher terrain above 8500ft and in the
wind prone areas. Sustained winds will increase upwards of 35
to 45 mph with gusts in the 55 to 60 mph range. Relative humidity
values will remain above 15 percent in these areas but still be
in the 20-30 percentiles. No fire weather watches or ref flag
warnings expected at this time but with this wind and cured/dry
grass fuels, a quickly moving fine fuel fire could become an issue
quickly.
A dry cold front will pass through the region Wednesday and
increase humidity values. A warmer and dry trend continues
through the late week into the weekend.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from Tuesday afternoon through late Tuesday
night for WYZ106-110-116-117.
NE...None.
&&
UPDATE...BW
DISCUSSION...JSA
AVIATION...MN
FIRE WEATHER...JSAHazardous weather outlook, Oct 16, 2:56 PM MDT, 10 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 256 PM MDT Mon Oct 16 2023 NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115-118- 119-172100- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-East Platte County-Goshen County- Central Carbon County-Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- Central Laramie County-East Laramie County- 256 PM MDT Mon Oct 16 2023 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Pockets of elevated to near-critical fire weather concerns with winds increasing of 25-45 mph and humidity falling into the 20-30 percentiles. with the cured/dry grasses and above normal temperatures, a grass fire could grow quickly, if one were to occur. .Spotter information statement... Spotter activation will not be needed. WYZ106-110-116-117-172100- Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- 256 PM MDT Mon Oct 16 2023 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Pockets of elevated to near-critical fire weather concerns with winds increasing of 25-45 mph and humidity falling into the 20-30 percentiles. with the cured/dry grasses and above normal temperatures, a grass fire could grow quickly, if one were to occur. Strong winds are possible Tuesday afternoon through early Wednesday morning for the wind prone areas of southeast Wyoming. The Interstate 80 Summit and Arlington on Interstate 80...as well as Bordeaux on Interstate 25 may see wind gusts to 60 mph...leading to an increase blowoff or blow over risk for light weight and high profile vehicles. .Spotter information statement... Spotter activation will not be needed. Allen
Nearby
High Wind Warnings in Wyoming, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.